MAUDE Adverse Event Report: SMITH & NEPHEW, INC. INTERTAN 10S 10MM X 20CM 130D; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. INTERTAN 10S 10MM X 20CM 130D; NAIL, FIXATION, BONE
Catalog Number 71675386
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Implant Pain (4561)
Date of Event 09/20/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: case (b)(4).This complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that, after right femur osteosynthesis surgery had been performed on (b)(6) 2024 (due per trochanteric and subtrochanteric fractures of the right hip), during rehabilitation the patient experienced an episode of pain that occurred during physical therapy, since then something had been wrong with his leg; however, the patient had continued to walk with the rollator.On (b)(6) 2024 an x-ray check revealed a fracture of the intertan nail at the level the distal locking screw.This adverse event was reported on 20-sep-2024 and was solved by revision surgery on (b)(6) 2024, in which the intertan 10s 10mm x 20cm 130d was explanted, and a long nail was implanted.Current health status of patient is unknown.No further complications were reported.
 
Event or Problem Description
It was reported that, after right femur osteosynthesis surgery had been performed on (b)(6) 2024 (due per trochanteric and subtrochanteric fractures of the right hip), during rehabilitation the patient experienced an episode of pain that occurred during physical therapy, since then something had been wrong with his leg; however, the patient had continued to walk with the rollator.On (b)(6) 2024 an x-ray check revealed a fracture of the intertan nail at the level the distal locking screw.This adverse event was reported on (b)(6) 2024 and was solved by revision surgery on (b)(6) 2024, in which the intertan 10s 10mm x 20cm 130d was explanted, and a long nail was implanted.Patient enjoys mobilization and had good advances.No further complications were reported.
 
Additional Manufacturer Narrative
Sections b5, d8 and h6 were updated.Section h10: the reported event was analyzed.Although the involvement of all the devices was reported, the relationship with the investigated failure was directly associated to the intertan 10s 10mm x 20cm 130d.Therefore, no investigation is deemed for the other devices.The associated device was returned and evaluated.The visual inspection revealed that one end of the device is fractured off.The fractured piece was returned.The device shows scratches and wear from use.This inspection was conducted by the naked eye.The im nail fractured by the initiation and subsequent propagation of fatigue cracking.The fatigue cracking eventually propagated to an extent that the remaining cross-sectional area of the nail could not bear the imposed patient loading, which led to an overload fracture.Fatigue cracking was likely caused by the nail bearing cyclic stresses more than the material endurance limit for an extended period of time.These excessive cyclic stresses may be caused by any number of conditions, including but not limited to excessive patient activity levels prior to full bone union, applications of loads in excess of the material¿s strength, and/or poor bone quality.The clinical/medical investigation concluded that, the (b)(6) 2024 immediate post-op x-ray shows the reduced fracture with the addition of a cerclage wire.The provided (b)(6) 2024 x-ray show a break in the intertan at the level of the distal locking screw as well as a persistent subtrochanteric fracture.There is a likely route cause.The patient history of osteoporosis, and rheumatoid ehlers-danlos syndrome cannot be ruled out as possible contributing factors to the reported event.But the fracture with only 4 weeks post repair is not enough time for complete healing, micromotion and stress fatigue of the nail is likely.The weight bearing status is not known and if the patient was compliant and/or possible trauma cannot be ruled out as likely contributing factors as it was reported the patient had pain that occurred during physical therapy, and since then something had been wrong with his leg.The patient impact beyond the reported revision could not be determined.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for intramedullary nail system revealed in possible adverse effects that cracking or fracture of the implant may occur.Preoperative planning section states that proper type and size of implant must be selected to ensure effective treatment of patients considering factors such as patient¿s size, strength, skeletal characteristics, skeletal health, and general health.Overweight or musculoskeletal deficient or unhealthy patients may create greater loads on implants that may lead to breakage or other failure of the implants.Additionally, postoperative care section warns that early weight bearing substantially increases implant loading and increases the risk of breaking the device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According with inspection drawing, the final inspection includes the verification of part configuration per print.Also, per material specification, the quality and manufacture of standard grade titanium-6 aluminum-4 vanadium alloy shall be controlled.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.Internal complaint reference:(b)(4).
 
Additional Manufacturer Narrative
Additional information: a4 (patient's weight).Corrected data: d9 (device returned for analysis).Updated results of investigation: the associated device was returned and evaluated.A lab analysis performed on the device revealed that, the distal portion of the intertan nail experienced breakage post-op at the slot for the locking screw.It is not clear what initiated the nail breakage.No material or manufacturing deviations were observed during this investigation.The (b)(6) 2024 immediate post-op x-ray shows the reduced fracture with the addition of a cerclage wire.The provided (b)(6) 2024 x-ray show a break in the intertan at the level of the distal locking screw as well as a persistent subtrochanteric fracture.There is a likely route cause.The patient history of osteoporosis, and rheumatoid ehlers-danlos syndrome cannot be ruled out as possible contributing factors to the reported event.But the fracture with only 4 weeks post repair is not enough time for complete healing, micromotion and stress fatigue of the nail is likely.The weight bearing status is not known and if the patient was compliant and/or possible trauma cannot be ruled out as likely contributing factors as it was reported the patient had pain that occurred during physical therapy, and since then something had been wrong with his leg.The patient impact beyond the reported revision could not be determined.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for intramedullary nail system revealed in possible adverse effects that cracking or fracture of the implant may occur.Preoperative planning section states that proper type and size of implant must be selected to ensure effective treatment of patients considering factors such as patient¿s size, strength, skeletal characteristics, skeletal health, and general health.Overweight or musculoskeletal deficient or unhealthy patients may create greater loads on implants that may led to breakage or other failure of the implants.Additionally, postoperative care section warns that early weight bearing substantially increases implant loading and increases the risk of breaking the device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
INTERTAN 10S 10MM X 20CM 130D
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key20434297
Report Number1020279-2024-02074
Device Sequence Number7589753
Product Code JDS
UDI-Device Identifier00885556343692
UDI-Public885556343692
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K040212
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/12/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71675386
Device Lot Number21JSM0310
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/20/2024
Supplement Date Received by Manufacturer12/02/2024
02/05/2025
Initial Report FDA Received Date10/11/2024
Supplement Report FDA Received Date12/05/2024
02/12/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/01/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
LAG/COMP SCREW KIT 100/95:71677100,24AT79667; TRIGEN LOW PROFILE SCREW 5.0MM X 35MM:71645035
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age83 YR
Patient SexUnknown
Patient Weight75 KG